Alert archive / New Mexico / High Wind Warnings in 2020

High Wind Warning 11, NWS Albuquerque, NM

December 11, 2020San Miguel County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this high wind warning at Dec 11, 2020, 9:45 AM MST for San Miguel County, Santa Fe County, Torrance County, New Mexico. It took effect at Dec 11, 2020, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2020, 9:45 AM MST (16:45 UTC)
In effect from
Dec 11, 2020, 11:00 AM MST
Expired
Dec 11, 2020, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 116 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS75 KABQ 111645
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
945 AM MST Fri Dec 11 2020

NMZ223-120100-
/O.UPG.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/
/O.NEW.KABQ.HW.W.0011.201211T1800Z-201212T0100Z/
Central Highlands-
945 AM MST Fri Dec 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Highlands.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ212-221-222-233-120100-
/O.EXA.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/
Glorieta Mesa Including Glorieta Pass-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Guadalupe County-
945 AM MST Fri Dec 11 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Glorieta Mesa Including Glorieta Pass, Sandia and 
  Manzano Mountains including Edgewood, Estancia Valley and 
  Guadalupe County.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ224-226-229-239-240-120100-
/O.CON.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/
South Central Highlands-South Central Mountains-
Northeast Highlands-Eastern Lincoln County-
Southwest Chaves County-
945 AM MST Fri Dec 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds of 25 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...South Central Highlands, South Central Mountains, 
  Northeast Highlands, Eastern Lincoln County and Southwest Chaves
  County.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
966 
WWUS75 KABQ 120033
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
533 PM MST Fri Dec 11 2020

NMZ223-120145-
/O.EXP.KABQ.HW.W.0011.000000T0000Z-201212T0100Z/
Central Highlands-
533 PM MST Fri Dec 11 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Wind speeds are quickly decreasing, and therefore the high wind
warning will be allowed to expire.

$$

NMZ212-221-222-224-226-229-233-239-240-120145-
/O.EXP.KABQ.WI.Y.0045.000000T0000Z-201212T0100Z/
Glorieta Mesa Including Glorieta Pass-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
South Central Highlands-South Central Mountains-
Northeast Highlands-Guadalupe County-Eastern Lincoln County-
Southwest Chaves County-
533 PM MST Fri Dec 11 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Wind speeds are quickly decreasing, and therefore the wind 
advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Dec 11, 4:53 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Dec 11, 4:53 AM MST, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
453 AM MST Fri Dec 11 2020

.AVIATION...
12Z TAF CYCLE
Isolated MVFR and IFR conditions through mid morning across western
and central NM, otherwise VFR conditions. Breezy to windy conditions
will develop today with strong winds over the highlands, east of the
central mountain this afternoon. Mountain obscurations will persist
today across the north with occasional snow favoring the northern
mountains. Generally VFR tonight with diminishing winds. Patchy fog
though is not out of the question tonight at the TAF sites, except
Roswell.

&&

.PREV DISCUSSION...308 AM MST Fri Dec 11 2020...
.SYNOPSIS...
Snow will continue across northern New Mexico today, especially
across the northern mountains where a couple inches of additional
snowfall is likely. Another storm system will impact the northern
half of the state Saturday afternoon through Sunday morning. A few to
several inches of snow is likely, with the heaviest amounts across
the northern mountains. This system will also bring strong winds
which will create areas of blowing snow, low visibility and wind
chills in the single digits and teens Saturday night. Cold but
quieter weather is expected for Sunday afternoon. Yet another system
will arrive on Monday and Monday with another round of breezy to
windy conditions and perhaps some light snow across the north.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
The upper level storm system that delivered nice bands of snow and
rain Thursday into Thursday night has moved east away from NM. It
has left some low level moisture allowing patchy fog and freezing
fog early this morning. A weak upper trough will cross the state
today but snow amounts will be light and mostly confined to the
northern mountains. We will continue the winter weather highlights
for today and early tonight. The back door cold front is slowly
drifting south across the eastern plains. It will weaken and
dissipate today. A 100kt wind at 250mb and 50kt wind at 700mb will
cross NM today and produce some strong winds. We have issued a wind
advisory for several highland locations east of the central mountain
chain. High temperatures will be chilly, near to below normal.

The snow across northern areas will diminish and end tonight. With
skies clearing some, tonights lows will be chilly, lower than this
morning. Winds will ease this evening. Another weak back door cold
front will only make it across the northeast quarter of the state
tonight.

A stronger upper level trough will approach NM Saturday and trigger
snow showers in the northwest Saturday afternoon. Winds will be on
the increase as a 130kt 250mb jet and 50kt 700mb wind approach the
west. Breezy to possibly windy conditions will result. Temperatures
will be similar to today.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
As was suspected, models now show the Saturday afternoon through
Sunday system closing off, plus have trended it a bit slower and
much further south. Therefore, have continued to trend PoPs upward
for Saturday night through noon Sunday across the north, but it's
not out of the question that snow could fall as far south as the ABQ
metro Saturday evening. Who gets snow and how much will depend on the
track of the system, and there are enough subtle differences in the
models for some uncertainty. The NAM tracks the low from near Taos to
Tucumcari, whereas the ECMWF and CMC track it farther southwest from
Farmington, to Santa Fe, to Portales, while the GFS is somewhere in
between. The NAM solution would generally mean less snow for north
central and northeast NM, but would still bring a band of snow to
northwest NM associated with the cold front. The EC/CMC solutions
would not only bring a band of snow across the northwest associated
with the front, but would also bring healthier amounts of snow to the
northeast behind the back door segment of the front. If the low were
to trend even farther south such that deep upslope flow developed
along the Sangre de Cristo Mountains, snow amounts could really ramp
up. For now, it looks like advisory amounts are possible for the
northern mountains and northeast New Mexico with an inch or two
possible across the northwest. Winds are also a concern with this
system. Both the traditional and back door fronts will bring strong
and gusty winds behind them, likely resulting in low visibility in
blowing snow. Further south where snow is not expected, wind
advisories may be needed, especially across the higher terrain where
700 mb winds of 50+ kts are expected.

The system will shift into the Panhandles Sunday afternoon and drier
but cold air will follow in its wake. Expect high temperatures on
Sunday to be 5 to 15 degrees below normal, with single digit readings
likely across the north and west Sunday night thanks to excellent
radiational cooling.

Another system looks to skirt the northern NM border on Monday and
Monday night. This system may bring a little snow to the northern
mountains, but otherwise will just increase winds for most other
locales. After a brief warmup Monday, Tuesday will be colder again.
Low confidence exists Wednesday and beyond due to disagreement among
the models, but for now, will keep the forecast dry through Thursday.

CHJ/34

&&

.FIRE WEATHER...
Yesterdays storm has moved on to the east, while a weak upper level
disturbance crosses NM today. It will bring mostly light snow across
the north, with the northern mountains getting a few additional
inches. It will become breezy to windy in many areas this afternoon
including strong winds across central locations. Highs will be
chilly and feel colder due to the winds.

Another, stronger, upper level disturbance will approach Saturday
with snow developing in the northwest during the afternoon. Winds
will be on the increase, especially in the west. Snow will expand
and winds will really crank up Saturday night. A strong back door
front will barrel down the eastern plains and maybe into the Rio
Grande Valley. The snow and wind will diminish Sunday but the highs
will be quite chilly, 5 to 15 degrees below normal.

Next week will be mostly dry and milder. Another disturbance will
whisk across the state Monday with only a little snow across the far
north. Highs Tuesday will be cooler then temperatures will rise each
day through the week.

Ventilation will mostly good to excellent except in the far
northeast where it will be poor. Vent rates drop Saturday and Sunday
with mostly poor rates all of next week.

CHJ

&&

.AVIATION...
06Z TAF CYCLE
Widespread IFR conditions with areas of LIFR currently prevail
across western and central NM, with VFR conditions across east
central and southeast portions. Further deterioration is likely at
KABQ after clouds clear out more, with the potential for fog to limit
visibility to LIFR going into the mid morning hours. MVFR cigs will
likely impact KTCC and KLVS overnight, while KROW remains VFR.
Improvement to VFR is expected late Friday morning, with gusty west-
northwest winds mixing down to the surface through Friday evening.
Mountain obscurations will persist overnight and improve Friday, but
will likely hang-on across the northern mountains.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 6 PM MST this evening for
the following zones... NMZ223-224-226-229-239-240.

Winter Weather Advisory until midnight MST tonight for the
following zones... NMZ203-210-211-215-216-227.

Winter Storm Warning until midnight MST tonight for the following
zones... NMZ213-214.

Winter Weather Advisory until 6 PM MST this evening for the
following zones... NMZ204.

&&
Hazardous weather outlook, Dec 11, 3:48 AM MST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
348 AM MST Fri Dec 11 2020

NMZ201>241-121200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
348 AM MST Fri Dec 11 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Light snow will continue through the day across northern New Mexico,
mainly across the northern mountains. Slick roadways will be
possible, especially this morning. Snow will taper off late today.
Areas of fog or freezing fog will also be possible this morning.

In addition to the snow and fog, strong west to northwest winds will
develop this afternoon. Gusts between 45 and 50 mph are possible
along and just east of the central mountain chain from Las Vegas
southward to Ruidoso.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another storm system will impact the northern half of the state from
mid day Saturday through mid day Sunday. A few to several inches of
snow is possible across the north, with the highest amounts across
the northern mountains. However, light snow is not out of the
question as far south as the Albuquerque metro. This system will also
bring strong winds resulting in areas of blowing snow and low
visibility. Gusts near 50 mph will be possible across the higher
terrain near and south of I-40 Saturday night as a cold front plows
through the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and strong wind
gusts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Dec 11, 8:25 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
825 AM MST FRI DEC 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
12/11/2020  E2.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0548 AM     SNOW             3 NW TRES RITOS         36.16N 105.55W
12/11/2020  E1.0 INCH        TAOS               NM   PUBLIC

            SIPAPU SKI AREA.

0604 AM     SNOW             RED RIVER               36.71N 105.42W
12/11/2020  E1.0 INCH        TAOS               NM   PUBLIC

            RED RIVER SKI AREA.

0617 AM     SNOW             3 ESE ANGEL FIRE        36.38N 105.24W
12/11/2020  E5.0 INCH        COLFAX             NM   PUBLIC

            ANGEL FIRE SKI AREA.

0645 AM     SNOW             9 NE ALBUQUERQUE        35.19N 106.48W
12/11/2020  M1.3 INCH        BERNALILLO         NM   CO-OP OBSERVER

            PASEO DEL NOTRE AND TRAMWAY.

0655 AM     SNOW             1 N CORRALES            35.25N 106.62W
12/11/2020  M2.0 INCH        SANDOVAL           NM   TRAINED SPOTTER

0711 AM     SNOW             4 NW SANDIA PARK        35.21N 106.41W
12/11/2020  E6.0 INCH        BERNALILLO         NM   PUBLIC

            SANDIA SKI AREA.

&&

EVENT NUMBER ABQ202002826
EVENT NUMBER ABQ202002827
EVENT NUMBER ABQ202002828
EVENT NUMBER ABQ202002829
EVENT NUMBER ABQ202002830
EVENT NUMBER ABQ202002831
EVENT NUMBER ABQ202002832

AGC

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:19 AM MSTWind AdvisoryABQBernalillo, Chaves, Guadalupe, Lincoln, Sandoval, San Miguel and 4 more15 hr

Nearby

High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.